Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 22, 2018, 3:20 PM EDT for Alachua County, Columbia County, Gilchrist County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2018, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 22, 2018, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alachua County, FL, Columbia County, FL, Gilchrist County, FL
The radar
The Jacksonville radar (KJAX), 109 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2402 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:54 AM EDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 22, 8:54 AM EDT, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 854 AM EDT Sun Jul 22 2018 .UPDATE... Today will start out with low cloudiness across the Suwannee Valley and southeastern Georgia which should burn off and lift into a cumulus deck between 9 and 10 a.m. That low cloudiness may inhibit destabilization over the Nature Coast counties with convection initiating closer to Interstate 75 and the Florida- Georgia State Line later this morning. With more stable conditions near the Altamaha River we should take a day off from major convection in that area but from about Waycross southward we should see an active day. Mostly clear conditions are evident south and east of a line from Fernandina Beach to Trenton and this area will heat up and destabilize rapidly today. Expect to see heat index values rise into the 103-108 degree range by late morning. We currently have max surface based CAPEs over 5000 J/KG over the Gulf and Nature Coast with some convection over the Apalache Bay area. By noon that area will expand to cover the entire north- central Florida Peninsula area. 0-3 km storm relative helicity is only in the 100 to 150 range so not looking at a tornadic day with the greatest threat likely to be strong down busts. The main flow will be from the west to the east across the area with the cells moving east at 20 to 30 mph also increasing confidence in linear downburst with and ahead of cells. So expect early convective initiation along the Florida-Georgia State Line moving east through the Jacksonville Metro Area and over the coastal waters. The convection will then fill in over most of the area south of waycross by early afternoon with cells again moving over the coastal waters. && .AVIATION... Showers and thunderstorms will develop near and over almost all of the fields later this morning and continue through most of the day. Low ceilings in the 1-2.5 kft range, reduced 1-3sm visibilities and downburst conditions will be the primary threat. Wind gusts of 30 to 40 knots in and near convection are definitely possible with a slight risk of severe conditions at all fields. && .MARINE... Going to be a deceptive day for boaters with conditions looking good during the morning hours but convective initiation over the land areas this morning will cover the Intracoastal Waterway and coastal waters by early afternoon. Strong possibility of wind gusts near or above 35 knots with those storms and boaters should be ready to make for shelter/port with short notice today. Not going to be a good day to be well offshore today. Plan to issue a Marine Weather Statement for this possibility after completing the AFD. Southwest flow will continue as low pressure develops over the Carolinas and drops southward early next week. Speeds generally in the 10-15 knot range may increase to cautionary levels offshore early next week. Offshore moving storms with wind gusts of 35-50 knots will be possible today and possibly on Monday and mariners/boaters will need to be prepared for rapidly changing weather conditions. Rip Currents: Low risk today due to offshore flow. Have gone with a moderate risk Ne Fl beaches Monday as the flow increases and becomes onshore in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... AMG 92 72 90 73 / 40 40 50 30 SSI 93 76 88 77 / 40 40 50 50 JAX 94 73 91 74 / 40 40 50 30 SGJ 94 76 90 75 / 60 40 40 20 GNV 92 74 90 73 / 60 40 40 20 OCF 90 75 89 74 / 60 50 40 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Sandrik/Bricker
In the hours before
Local storm report, Jul 22, 2:24 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
224 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 NNW GAINESVILLE 29.71N 82.35W
07/22/2018 Alachua FL EMERGENCY MNGR
REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
GAINESVILLE.
&&
RBRICKERSpecial weather statement, Jul 22, 2:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT SUN JUL 22 2018
FLZ031-036-221900-
Alachua FL-Bradford FL-
235 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND SOUTHEASTERN
BRADFORD COUNTIES UNTIL 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, moving east at 25 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Gainesville, Alachua, University Of Florida, Orange Heights,
Gainesville Airport, Newnans Lake, Waldo and Hampton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.
LAT...LON 2963 8245 2968 8254 2977 8254 2990 8211
2963 8206
TIME...MOT...LOC 1835Z 255DEG 23KT 2970 8240
MCGINNISLocal storm report, Jul 22, 2:36 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
236 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL PALATKA 29.65N 81.66W
07/22/2018 E0.75 INCH PUTNAM FL BROADCAST MEDIA
MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.
&&
RBRICKERLocal storm report, Jul 22, 3:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG EAST PALATKA 29.65N 81.60W
07/22/2018 PUTNAM FL 911 CALL CENTER
MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
POWERLINE TRANSFORMER TO BLOW OUT.
&&
RBRICKERSpecial weather statement, Jul 22, 3:03 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018
FLZ036-040-221930-
Alachua FL-Marion FL-
303 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND NORTH
CENTRAL MARION COUNTIES UNTIL 330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross Creek, or 9 miles northwest of Citra, moving east at 25 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hawthorne, Cross Creek, Rochelle, Micanopy, McIntosh, Lochloosa and
Grove Park.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.
LAT...LON 2948 8235 2954 8235 2967 8206 2958 8205
2947 8206 2942 8230
TIME...MOT...LOC 1903Z 257DEG 21KT 2950 8224
MCGINNISSpecial weather statement, Jul 22, 3:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT SUN JUL 22 2018
FLZ021-022-030-031-035-036-222000-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Bradford FL-Gilchrist FL-
316 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA...WEST CENTRAL BRADFORD...SOUTHWESTERN UNION...
SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 400 PM
EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort White, or near Ichetucknee Spring, moving east at 20 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Worthington Spring, Ichetucknee Spring, Alachua, High Springs, Fort
White, Worthington Springs, Groves, Providence, Beasley and Upland
Pines.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.
LAT...LON 2984 8276 2994 8286 3002 8273 3000 8227
2973 8232
TIME...MOT...LOC 1916Z 279DEG 18KT 2992 8266
MCGINNISThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:07 AM EDT | Special Marine Warning | JAX | 53 min | |
| Jul 22, 11:10 AM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 50 min |
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Gilchrist | 39 min |
| Jul 22, 11:36 AM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 39 min |
| Jul 22, 11:41 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam | 35 min |
| Jul 22, 11:46 AM EDT | Severe Thunderstorm Warning | JAX | Flagler | 28 min |
| Jul 22, 11:54 AM EDT | Special Marine Warning | JAX | 30 min | |
| Jul 22, 12:05 PM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 25 min |
| Jul 22, 12:12 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Union | 48 min |
| Jul 22, 12:18 PM EDT | Special Weather Statement | JAX | Saint Johns | 42 min |
| Jul 22, 12:23 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 52 min |
| Jul 22, 12:34 PM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 41 min |
| Jul 22, 12:38 PM EDT | Special Marine Warning | JAX | 52 min | |
| Jul 22, 12:41 PM EDT | Special Weather Statement | JAX | Alachua, Bradford | 49 min |
| Jul 22, 12:43 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 32 min |
| Jul 22, 12:48 PM EDT | Severe Thunderstorm Warning | JAX | Flagler, Putnam, Saint Johns | 42 min |
| Jul 22, 12:51 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford, Columbia, Union | 3 hr |
| Jul 22, 12:51 PM EDT | Areal Flood Advisory | JAX | Putnam, Saint Johns | 3 hr |
| Jul 22, 12:58 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Union | 47 min |
| Jul 22, 1:06 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 40 min |
| Jul 22, 1:12 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford | 3 hr |
| Jul 22, 1:22 PM EDT | Special Weather Statement | JAX | Putnam | 53 min |
| Jul 22, 1:25 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 50 min |
| Jul 22, 1:26 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 34 min |
| Jul 22, 1:29 PM EDT | Special Weather Statement | JAX | Flagler | 46 min |
| Jul 22, 1:31 PM EDT | Severe Thunderstorm Warning | JAX | Putnam | 44 min |
| Jul 22, 1:33 PM EDT | Special Weather Statement | JAX | Gilchrist | 42 min |
| Jul 22, 1:38 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Columbia, Suwannee, Union | 52 min |
| Jul 22, 1:43 PM EDT | Areal Flood Warning | JAX | Alachua | 3 hr |
| Jul 22, 1:48 PM EDT | Special Weather Statement | JAX | Clay, Saint Johns | 42 min |
| Jul 22, 1:54 PM EDT | Areal Flood Warning | JAX | Alachua, Columbia, Suwannee, Union | 3 hr |
| Jul 22, 2:01 PM EDT | Special Weather Statement | JAX | Alachua | 29 min |
| Jul 22, 2:04 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 41 min |
| Jul 22, 2:07 PM EDT | Areal Flood Advisory | JAX | Duval, Nassau | 113 min |
| Jul 22, 2:10 PM EDT | Areal Flood Advisory | JAX | Alachua, Clay, Flagler, Marion, Putnam, Saint Johns | 2 hr |
| Jul 22, 2:13 PM EDT | Special Marine Warning | JAX | 46 min | |
| Jul 22, 2:15 PM EDT | Areal Flood Warning | JAX | Alachua, Bradford, Union | 3 hr |
| Jul 22, 2:19 PM EDT | Special Weather Statement | JAX | Marion | 41 min |
| Jul 22, 2:20 PM EDT | Special Weather Statement | JAX | Bradford, Union | 40 min |
| Jul 22, 2:23 PM EDT | Areal Flood Warning | JAX | Alachua, Marion, Putnam | 3 hr |
| Jul 22, 2:24 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Columbia, Gilchrist, Suwannee | 51 min |
| Jul 22, 2:31 PM EDT | Areal Flood Advisory | JAX | Marion | 3 hr |
| Jul 22, 2:32 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 28 min |
| Jul 22, 2:35 PM EDT | Special Weather Statement | JAX | Alachua | 25 min |
| Jul 22, 2:42 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 36 min |
| Jul 22, 2:45 PM EDT | Areal Flood Advisory | JAX | Bradford, Columbia, Union | 2 hr |
| Jul 22, 2:48 PM EDT | Areal Flood Advisory | JAX | Alachua, Columbia, Gilchrist, Suwannee | 117 min |
| Jul 22, 3:03 PM EDT | Special Weather Statement | JAX | Alachua | 27 min |
| Jul 22, 3:06 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Union | 24 min |
| Jul 22, 3:09 PM EDT | Flash Flood Warning | JAX | Alachua, Columbia, Union | 113 min |
| Jul 22, 3:12 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 33 min |
| Jul 22, 3:16 PM EDT | Special Weather Statement | JAX | Union | 44 min |
| Jul 22, 3:21 PM EDT | Areal Flood Warning | JAX | Alachua, Columbia, Gilchrist, Suwannee | 3 hr |
| Jul 22, 3:21 PM EDT | Tornado Warning | JAX | Alachua, Columbia | 24 min |
| Jul 22, 3:38 PM EDT | Areal Flood Warning | JAX | Marion, Putnam | 3 hr |
| Jul 22, 3:41 PM EDT | Areal Flood Warning | JAX | Columbia, Union | 61 min |
| Jul 22, 3:47 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 12 min |
| Jul 22, 3:52 PM EDT | Special Weather Statement | JAX | Alachua, Marion, Putnam | 38 min |
| Jul 22, 4:02 PM EDT | Special Weather Statement | JAX | Suwannee | 43 min |
| Jul 22, 4:06 PM EDT | Areal Flood Advisory | JAX | Alachua, Marion | 114 min |
| Jul 22, 4:07 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist, Suwannee | 23 min |
| Jul 22, 4:19 PM EDT | Flash Flood Warning | JAX | Columbia, Gilchrist, Suwannee | 74 min |
| Jul 22, 4:31 PM EDT | Areal Flood Warning | JAX | Marion | 119 min |
| Jul 22, 4:31 PM EDT | Special Weather Statement | JAX | Gilchrist | 29 min |
| Jul 22, 4:38 PM EDT | Areal Flood Warning | JAX | Alachua, Gilchrist | 3 hr |
| Jul 22, 4:43 PM EDT | Special Weather Statement | JAX | Marion | 32 min |
| Jul 22, 5:00 PM EDT | Areal Flood Warning | JAX | Marion | 2 hr |
| Jul 22, 5:01 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 29 min |
| Jul 22, 5:15 PM EDT | Areal Flood Warning | JAX | Alachua, Marion | 83 min |
| Jul 22, 5:17 PM EDT | Special Weather Statement | JAX | Marion | 28 min |
| Jul 22, 5:47 PM EDT | Special Weather Statement | JAX | Suwannee | 28 min |
| Jul 22, 6:05 PM EDT | Special Weather Statement | JAX | Gilchrist | 40 min |
| Jul 22, 6:07 PM EDT | Special Weather Statement | JAX | Hamilton | 38 min |
| Jul 22, 6:14 PM EDT | River Flood Warning | JAX | Alachua, Union | 16 days |
| Jul 22, 6:14 PM EDT | River Flood Warning | JAX | Alachua, Columbia | 20 days |
| Jul 22, 6:20 PM EDT | Special Weather Statement | JAX | Marion | 40 min |
| Jul 22, 6:31 PM EDT | Special Weather Statement | JAX | Suwannee | 44 min |
| Jul 22, 6:47 PM EDT | Special Weather Statement | JAX | Gilchrist | 43 min |
| Jul 22, 6:54 PM EDT | Special Weather Statement | JAX | Marion | 51 min |
| Jul 22, 6:58 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Hamilton, Suwannee | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.